Skip to main content
The Splitting Theorem for Orbifolds
Illinois Journal of Mathematics
  • Joseph Borzellino, University of California - Davis
  • Shun-hui Zhu, University of California - Los Angeles
Publication Date
In this paper we wish to examine a generalization of the splitting theorem of Cheeger–Gromoll [CG] to Riemannian orbifolds. Roughly speaking, a Riemannian orbifold is a metric space locally modelled on quotients of Rie- mannian manifolds by finite groups of isometries. The term orbifold was coined by W. Thurston [T] sometime around the year 1976–77. The term is meant to suggest the orbit space of a group action on a manifold. A similar concept was introduced by I. Satake in 1956, where he used the term V–manifold (See [S1]). The “V” was meant to suggest a cone–like singularity. Since then, orbifold has become the preferred terminology.
Citation Information
Joseph Borzellino and Shun-hui Zhu. "The Splitting Theorem for Orbifolds" Illinois Journal of Mathematics Vol. 38 (1994) p. 679 - 691
Available at: